News

Actions

St. Peter's Health and LCCSO report spike in heroin/fentanyl-related overdoses

St. Peter's Health
Posted at 10:14 AM, Jan 20, 2022
and last updated 2022-01-20 12:14:20-05

HELENA — Lewis and Clark County Sheriff Leo Dutton and St. Peter’s Health are raising the alarm following a string of heroin/fentanyl-related overdoses in the Helena area.

“In the past 48 hours, St. Peters Emergency Room has successfully revived nine overdoses from heroin,” said Dutton in a press release.

St. Peter’s staff and the Lewis and Clark County Sheriff’s Office (LCCSO) say they believe the heroin used by the patients had been laced with fentanyl.

“This fact is documented with several seizures of the narcotics and our agents from the Missouri River Drug Task Force (MRDTF). The agents informed me the drug can sometimes be sold as a blue pill and has a poor binding agent and crumbles easily,” Dutton noted.

Fentanyl is a synthetic opioid that is 80-100 times stronger than morphine and has seen a significant increase in use by drug abusers in recent years according to the CDC. The rate of drug overdose deaths involving synthetic opioids other than methadone (such as fentanyl) increased 56%, from 11.4 in 2019 to 17.8 in 2020.

According to the Montana Department of Public Health and Human Services (DPHHS), in the fist half of 2021, Montana emergency medical services responded to 381 non-fatal opioid overdoses which was an increase of 41 percent from the same period in 2020. There were 80 calls related to suspected opioid overdoses in June of last year. The highest number of calls in any month of the first half of 2020 or 2021. DPHHS says opioids were responsible for 53 percent of overdoses from 2019 to 2020.

"We have seen an increase in life-threatening drug overdoses the last few days because of drugs believed to be laced with fentanyl,” said St. Peter’s Health emergency room physician Dr. Tiffany Kniepkamp in the press release. “This is our community, and we urge anyone who uses or has a loved one who uses to exercise extreme caution. Have Narcan and know how it use it, and please do not hesitate to seek emergency care if needed."

Narcan

Narcan, or Naloxone, is a medicine that rapidly reverses an opioid overdose. Many Montana pharmacies provide naloxone over-the-counter and select community organizations will provide Naloxone for free.

LCCSO and Saint Peter's Health say people who are struggling with heroin addiction should use extreme caution and that they can seek help through treatment by reaching out to law enforcement through the Angel program without fear of legal repercussions.

“I do not condone illegal drug use, but there is help,” said Dutton. “We are participating in the Angel program sponsored by Governor Gianforte, along with Cascade County Sheriff’s Office. A user can present him/herself to a law enforcement agency, equipment in hand and request treatment. The individual is transported to a treatment facility and no charges are pursued.”

Below are some signs that may indicate an overdose:

  • Slow breathing or no breathing * Less than 1 breath every 5 seconds
  • Vomiting
  • Face is pale and clammy
  • Drowsiness
  • Blue lips, fingernails or toenails
  • Slow, erratic, or no pulse
  • Limp muscles
  • Snoring or gurgling noises while asleep or nodding out
  • The person might nod off or be unresponsive to verbal requests, but may still respond to loud noises or a light shake
  • No response when you yell the person’s name
  • No response when you rub the middle of their chest with your knuckles

Opioid overdose is a medical emergency. Call 9-1-1 immediately if you suspect someone is experiencing an opioid overdose.